Utah, 2019High Wind in Utah, June 7, 2019
June 7, 2019 · NWS SLC · 4 events in 4 counties and zones
A storm system moved through the area bringing high winds to much of northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved through the area bringing high winds to much of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 7, 3:03 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 7, 3:03 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Fri Jun 7 2019
.SYNOPSIS...An unseasonably cold upper level trough will move
east across the northern Rockies tonight through Saturday. The
associated cold front will sweep southeast across the state late
this afternoon through tonight. Much colder temperatures this
weekend will be followed by a warming trend early next week.
&&
.SHORT TERM...A cold frontal boundary has been stalled across the
NW portion of Utah through the day. Gradual pressure falls have
been analyzed across western Utah with a surface low analyzed
over Tooele County. A nicely organized upper level trough will
slide south this evening, further deepening the surface low and
also allowing the front to begin its progression south through
Utah and southwest Wyoming. The tightening pressure gradient,
surface pressure falls, and increased flow aloft is allowing the
area ahead of the front to receive strong gusty winds out of the
southwest up to advisory level across the western zones as well as
the Salt Lake/Utah Valleys. These winds are projected to continue
through the afternoon into the evening.
Scattered showers and isolated thunderstorms have developed ahead
of the cold push currently analyzed over the Raft River/Goose
Creek Mountains of far NW Utah. There is marginal instability to
work with with CAPE values between 500-1000 J/kg and moderate
effective bulk shear values between 40-50 kts. This at least
provides marginal potential for an isolated strong to severe
thunderstorm across Box Elder/northern Tooele county this evening.
The severe potential is low, since storm relative upper level
shear vectors are generally aligned parallel to the boundary and
high LCLs supporting merging of the cold pools with relative ease.
The thunderstorm threat should subside with the loss of heating,
allowing scattered showers to continue across the higher terrain
areas of northern Utah this evening and tonight.
As previously mentioned, the cold front will move through the area
this evening and tonight once the cold air aloft and on the
surface catches up to the boundary. This cold push will allow the
winds to sharply shift out of the northwest. A continued
tightening pressure gradient combined with increased downward
momentum transfer to the surface will allow advisory level wind
speeds to continue until around midnight. An extension of this
advisory may be warranted into the early morning hours as the
pressure gradient ceases to loosen until tomorrow afternoon. There
is also potential for increased winds across Utah's Dixie
tomorrow evening/night. An advisory for that area is not
warranted ATTM, however it will be investigated over the next 24
hours or so.
The cold front will allow for colder temps with dry air to prevail
area wide through the weekend. Ridging with much drier conditions
are expected to prevail Monday into Tuesday.
.LONG TERM (After 00Z Tuesday)...A Pacific high will strengthen and
make its way east through midweek, with the axis moving over Utah
and southwest Wyoming on Wednesday. This will result in drying
conditions with a warming trend in temperatures. Maxes are expected
to run at least 5F above seasonal normals areawide for Wednesday
into Thursday.
For the latter part of the upcoming week, the ridge is expected to
weaken and shift east as a storm system approaches from the Pacific
Northwest. The GFS solution remains faster with this system compared
to the EC, moving it into the forecast area Thursday night into
early Friday as opposed to Friday afternoon in the EC solution.
Regardless, the trough looks relatively weak, but should bring
temperatures back to around seasonal normals and increase the threat
of diurnal convection, at least over the higher terrain.
&&
.AVIATION...Northwest wind should increase and become gusty near
and behind the front 01Z to 04Z at the KSLC terminal. Wind should
relax but remain northwest through the rest of the TAF period.
Scattered showers possible near and just behind the front 23Z to
04Z.
&&
.FIRE WEATHER...Red Flag Warning in Effect through 9 PM MDT this
evening for Zone 497 below 4500 feet due to gusty winds and low
RH.
ERC values remain below the 50th percentile, but are rising
across the state as drying slowly takes over.
Expect breezy conditions with low RH expected for most valleys
today as a cold front stalls across northwest Utah. The cold front
will cross the state from northwest to southeast tonight,
bringing cooler temperatures to the region through the weekend.
Isolated to scattered showers and thunderstorms are expected for
portions of northern and eastern Utah this afternoon.
A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ497.
Wind Advisory until 10 PM MDT this evening for UTZ003-015-016.
Wind Advisory until midnight MDT tonight for UTZ005.
Wind Advisory from 6 PM this evening to midnight MDT tonight for
UTZ004.
WY...None.
&&
SHORT TERM...Bonnette
LONG TERM...Traphagan
AVIATION...Billingsley
FIRE WEATHER...Bonnette
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 7, 5:33 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
633 AM MDT Fri Jun 7 2019
UTZ001>016-019>021-517-518-WYZ021-081200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
633 AM MDT Fri Jun 7 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A cold front will enter northwest Utah this afternoon. This front
will generate strong and quite gusty southerly winds across the
western valleys this afternoon through early this evening. Behind
the front gusty northwest will exist for several hours with the
strongest winds across the Salt Flats and through portions of
northern Utah county.
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Much colder temperatures will follow the cold front south through
Utah Saturday. High temperatures Saturday will run between 10 and
20 degrees colder than the highs from Friday. Sunday will see
warmer temperatures, though readings will remain below normal
across the outlook area.
Clear skies, light winds and low humidities will allow
temperatures to drop into the 30s across some of the higher
northern valleys Sunday morning. A few areas could see below
freezing temperatures late Saturday night through early Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Great Salt Lake Desert and Mountains
- When
- June 7, 5:30 PM MST to 7:52 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
Numerous reports of wind gusts ranging between 58 and 66 mph were received during the event. In addition two semitrailers were blown over, one on Interstate 80 near milepost 38, the other on U.S. Highway 30 between mileposts 25 and 30.
High Wind, Northern Wasatch Front
- When
- June 7, 6:40 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The Fremont Island - Miller Hill sensor recorded a peak gust of 60 mph.
High Wind, Southern Wasatch Front
- When
- June 7, 7:46 PM MST to 9:24 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Several mesonet sites in northern Utah County recorded peak gusts between 60 and 63 mph.
High Wind, Salt Lake and Tooele Valleys
- When
- June 7, 9:15 PM MST to 9:32 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
The Flight Park South sensor recorded a peak gust of 70 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, June 7 to 8, 2019$6.4 million · 3 events
- Flash Flooding and Heavy Rain in Tennessee, June 7, 2019$1.7 million · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7, 2019$811,000 · 5 events
- Flash Flooding and Heavy Rain in Virginia, June 7, 2019$102,000 · 31 events
- Damaging Winds in Georgia, June 7, 2019$162,000 · 50 kt wind · 21 events
- Damaging Winds in Mississippi, June 7, 2019$160,000 · 55 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, June 7, 2019$25,000 · EF0 · 3 events
- Hail and Damaging Winds in North Dakota, June 7 to 8, 20191.25 in hail · 14 events
- Damaging Winds in Texas, June 7, 2019$13,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Colorado, June 7, 20191.25 in hail · 7 events
- Flash Flood and Damaging Winds in South Carolina, June 7, 2019$3,000 · 60 kt wind · 7 events
- Flash Flooding and Flood in Virginia, June 7 to 9, 2019$7,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838411, 838412, 838414, 838413.